Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 23, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 14, 2016, 7:21 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2016, 7:21 PM HST (05:21 UTC)
- Expired
- Sep 14, 2016, 10:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 71 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 9:00 PM HST | FLOOD | Mountain View, HI | NORTH PECK ROAD CLOSED DUE TO DOWNED TREE |
| Sep 14, 9:20 PM HST | FLOOD | Mountain View, HI | SOUTH KOPUA ROAD FLOODED 1.5 MILES FROM HIGHWAY 11. TRAFFIC RE-ROUTED THROUGH FARM LOTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 5.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1520 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted.
162
WGHW50 PHFO 150521
FFWHFO
HIC001-150815-
/O.NEW.PHFO.FF.W.0023.160915T0521Z-160915T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
721 PM HST WED SEP 14 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 1015 PM HST
* AT 717 PM HST...RADAR INDICATED HEAVY RAIN ACROSS NUMEROUS AREAS
WITHIN HAMAKUA...HILO...PUNA AND KAU DISTRICTS. RAINFALL RATES UP
TO 2 INCHES PER HOUR ARE NOTED AND THE AREAS OF HEAVY RAIN ARE
NEARLY STATIONARY.
* THIS WARNING EXPANDS UPON AND REPLACES THE PREVIOUS FLASH FLOOD
WARNING FOR THE BIG ISLAND.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HILO...HAWAIIAN PARADISE PARK...HONOKAA...HONOMU...KEAAU...
WAIMANU VALLEY...WAIPIO VALLEY...PAHOA...PEPEEKEO...
PAHALA AND GLENWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
1908 15556 1917 15571 1963 15530 2011 15578
2020 15571 2012 15559 2007 15539 1989 15512
1985 15509 1974 15510 1974 15500 1965 15499
1953 15481
$$
POWELL2 follow-up statements
126
WGHW70 PHFO 150618
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
818 PM HST WED SEP 14 2016
HIC001-150815-
/O.CON.PHFO.FF.W.0023.000000T0000Z-160915T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
818 PM HST WED SEP 14 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM HST FOR
THE ISLAND OF HAWAII IN HAWAII COUNTY...
AT 814 PM HST...RADAR INDICATED HEAVY RAIN CONTINUES ACROSS PORTIONS
OF PUNA AND KAU DISTRICTS...BUT HAS DIMINISHED ACROSS HAMAKUA AND
HILO DISTRICTS. RAINFALL RATES UP TO 2 INCHES PER HOUR CONTINUE NEAR
VOLCANO AND PAHALA. THE AREAS OF HEAVY RAIN ARE NEARLY STATIONARY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HILO...HAWAIIAN PARADISE PARK...KEAAU...PAHOA...PAHALA...GLENWOOD...
HAWAIIAN ACRES...KAWA FLATS...MOUNTAIN VIEW...VOLCANO...HAWAII
VOLCANOES NATIONAL PARK AND ORCHIDLANDS ESTATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
1908 15556 1917 15571 1963 15530 1965 15499
1953 15481
$$
POWELL735
WGHW70 PHFO 150711
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
911 PM HST WED SEP 14 2016
HIC001-150718-
/O.CAN.PHFO.FF.W.0023.000000T0000Z-160915T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
911 PM HST WED SEP 14 2016
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...
WEATHER RADAR SHOWED THAT HEAVY RAIN HAS ENDED ACROSS THE BIG
ISLAND. HOWEVER...RUNOFF MAY CONTINUE FOR THE NEXT FEW HOURS. WHILE
THE IMMEDIATE THREAT OF FLASH FLOODING HAS ENDED...THE BIG ISLAND
REMAINS WITHIN A FLASH FLOOD WATCH AREA THROUGH THURSDAY AFTERNOON.
LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
1908 15556 1917 15571 1963 15530 1965 15499
1953 15481
$$
POWELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 4:10 PM HST, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 14, 4:10 PM HST, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 410 PM HST WED SEP 14 2016 .SYNOPSIS... A very moist and unstable weather pattern will continue as abundant tropical moisture and an upper trough affects the state. Heavy showers and thunderstorms will be possible through at least Thursday. Drier conditions and a more stable airmass will return over the weekend and early next week. && .DISCUSSION... A sharp upper trough with an axis extending form 34N141W to 17N160W passes directly over the islands and continues to destabilize the atmosphere late this afternoon. Meanwhile, abundant tropical moisture remains over the area from Oahu to the Big Island. The afternoon sounding from Hilo showed about 3000 J/kg of CAPE, LI of -7 and PW of 1.7 inches, with somewhat less values at Lihue. Given the moisture and instability in place indicated by these environmental parameters, there is a potential for more heavy rain and thunderstorms through Thursday. Thus, the Flash Flood Watch remains in effect for Oahu to the Big Island through Thursday afternoon. With already saturated grounds over these islands, it will take less than normal amounts of rain to produce flash flooding. The current radar shows much of the heavy showers and thunderstorms have ended across the smaller islands, but weather across the Big Island remains fairly active this afternoon. The upper trough will remain over Hawaii through Thursday and begin to shift westward on Friday. While the weather across some of the state has calmed a bit, the instability and moisture will remain over the area. Chances for heavy rain and thunderstorms will be in the forecast through at least Thursday night, and potentially into Friday as well. Models show the area of deep tropical moisture will move west of the islands by Saturday afternoon. We expect the upper trough will pinch off into an upper low and drift west of the islands this weekend, gradually allowing more stable air to move in from the east. The subtropical high far to our north will shift southward Thursday and Friday, allowing trade winds to gradually build back in. We should be back in a more traditional trade wind pattern this weekend and first half of next week. && .AVIATION... Moist trade wind flow will persist through 24 hours and beyond. An upper level trough is enhancing instability across the state. Localized heavy downpours and isolated thunderstorms can be expect to persist through Thursday. AIRMET SIERRA for mountain obscuration in cloud and showers is in effect Oahu, Maui County, and portions of the Big Island but may be lifted later tonight. SIGMET QUEBEC remains in effect for embedded thunderstorms along and to the southeast of the upper level trough including the whole of Maui County and the waters to its Northeast. QUEBEC potentially impacts flights to and from the US mainland. && .MARINE... The current northwest swell will decline tonight. A moderate size northwest swell is expected to arrive Friday and then peak on Friday night and Saturday. Surf heights will stay below advisory levels along north and west facing shores, with open ocean swell heights peaking at around 5 feet in exposed waters. Small swells arriving from the southern hemisphere will maintain small to moderate surf along south facing shores over the next couple of days, with largest surf expected Thursday. The Oahu Surf Discussion (SRDHFO) has additional information regarding surf and swell affecting the islands. While sustained winds and seas are below Small Craft Advisory (SCA) criteria, increasing trade winds are expected toward the end of the week, as high pressure to the distant northeast moves a little closer. Winds may become sufficiently strong to support the issuance of a SCA for waters around Maui and the Big Island around Friday. Our airmass is moist and unstable now, and is expected to remain that way through Thursday and possibly Friday as well. Heavy showers and thunderstorms will bring marine hazards in the form of cloud-to-surface lightning, low visibility, and locally erratic winds across Hawaiian coastal and offshore waters. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for Oahu-Molokai- Lanai-Kahoolawe-Maui-Big Island. && DISCUSSION/MARINE...Foster AVIATION...Bedal
In the hours before
Local storm report, Sep 14, 1:41 PM HST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
141 PM HST WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM DEBRIS FLOW 4 NW HANA 20.81N 156.04W
09/14/2016 MAUI HI COUNTY OFFICIAL
PIILANI HWY - 31 BETWEEN MILEMARKER 20 MANAWAINUI GULCH
AND MILE MARKER 30 PAHIHI RIVER...FALLING ROCKS AND THE
RIVERS ARE OVERFLOWING.
0100 PM FUNNEL CLOUD 3 WSW PUKALANI 20.82N 156.38W
09/14/2016 MAUI HI BROADCAST MEDIA
FUNNEL CLOUD NEAR PULEHU ROAD.
0100 PM DEBRIS FLOW NNW LAHAINA 20.89N 156.67W
09/14/2016 MAUI HI COUNTY OFFICIAL
MALA WHARF CLOSED DUE TO DEBRIS FROM KAHOMA STREAM
DIVERSION CHANNEL
0100 PM HAIL VOLCANO 19.43N 155.24W
09/14/2016 E0.25 INCH HAWAII HI PUBLIC
SMALL PEA SIZED HAIL REPORTED BY PUBLIC FROM VOLCANO, BIG
ISLAND.
&&
HFOLocal storm report, Sep 14, 7:12 PM HST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
712 PM HST WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM LIGHTNING HILO 19.70N 155.09W
09/14/2016 HAWAII HI NWS EMPLOYEE
CONSIDERABLE THUNDER AND LIGHTNING OCCURING AROUND HILO
THE PAST 40 MINUTES.
0606 PM LIGHTNING 4 N HILO 19.75N 155.09W
09/14/2016 HAWAII HI PUBLIC
POWER OUTAGES REPORTED FROM HILO TO PAPAIKOU ON THE BIG
ISLAND.
0704 PM DEBRIS FLOW PAAUILO 20.04N 155.37W
09/14/2016 HAWAII HI COUNTY OFFICIAL
LANDSLIDE NEAR PAAUILO POST OFFICE ON THE BIG ISLAND. ONE
LANE OPEN ON MAMALAHOA HWY.
&&
HFOThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 4:36 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 14, 5:11 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Sep 14, 6:43 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 15, 1:21 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 15, 2:43 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Sep 15, 3:23 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 15, 3:28 AM HST | Small Craft Advisory | HFO | 6 days | |
| Sep 15, 4:25 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 15, 5:02 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 15, 5:24 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.